Virginia, 2002

Hail and Damaging Winds in Virginia, August 24, 2002

August 24, 2002 · NWS AKQ · 8 events in 5 counties and zones

7 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 24, 1:45 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 24, 1:45 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
245 PM EDT SAT AUG 24 2002

PULSE THUNDERSTORMS FIRING ALG VARIOUS BNDRIES ATTM AND WILL CONT TO
AFFECT AKQ CWA INTO THIS EVENING. MORE ORGANIZED LN CNVTN ASSOCD
WITH MID LVL TROF FIRING ACRS WRN VA ATTM AND WL TEND TO WEAKEN AS
IT MOVES THRU PIEDMONT LATE THIS AFTN AND TWD CST THIS EVE. WON/T
TRY TO GET FANCY WITH AREAL COVERAGE...KEEPING GOOD CHC POPS ALL
AREAS GOING INTO THIS EVE. PULSE STORMS WILL PRODUCE HEAVY LOCALIZED
DOWNPOURS AND FREQUENT LIGHTNING...AND PSBLY STRONG WIND GUSTS AND
HAIL INTO EARLY EVENING.

LTL TIME FOR DETAILED DISC WITH STORMS FIRING ATTM. MID LVL TROF.SFC
COLD FRONT MOVES OFF COAST LTR TNGT AND KNOCKS DOWN THE OPPRESSIVE
HEAT/HUMIDITY NEXT FEW DAYS. UPR CUTOFF EVENTUALLY DEVELOPS OVR
TNVLY AND SUBSEQUENT DEEPENING SOUTHERLY FLOW DRAWS IN MOISTURE AND
BRINGS IN BEST CHC FOR SIGNIFICANT PCPN IN QUITE SOME TIME BY
TUE/WED. WRN EXTENSION WRN ATLC UPR RDG BUILDS BACK INTO MID ATLC
REGION BY LATE IN THE WEEK...BRINGS BACK SOME HEAT AND DRIER CONDS
THU-SAT TMFRAME. GOTTA GO.

FCSTID =   20
SBY   65  87  59  84 /  40  10   0  10
OXB   70  83  66  80 /  40  10   0  10
ECG   73  88  66  84 /  40  20  10  20
ORF   74  88  67  84 /  40  20  10  20
PHF   70  87  66  83 /  40  10   0  10
AKQ   70  90  64  86 /  40  20  10  20
RIC   69  89  63  85 /  40  10  10  20
FVX   68  90  61  86 /  40  10  10  20

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

CULLEN

In the hours before

Special weather statement, Aug 24, 1:20 PM EST, 30 minutes before
VAZ077-078-084>086-090-091-094-241915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT SAT AUG 24 2002

AT 215 PM...THUNDERSTORMS WERE DEVELOPING OVER THE NORTHERN
NECK...MIDDLE PENINSULA...AND PENINSULA OF EASTERN VIRGINIA. THESE
STORMS...WILL MOVE INTO THE WESTERN REACHES OF THE CHESAPEAKE
BAY...THROUGH 3 PM. WIND GUSTS TO 40 MPH...SMALL HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN MAY ACCOMPANY THESE STORMS. IF
OUTDOORS...SEEK SHELTER IMMEDIATELY.

CULLEN

The radar

The Norfolk radar (KAKQ), 44 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Newport News (C)

When
August 24, 1:50 PM EST
Where
Newport News (C) County, Denbigh
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.133, -76.550

Top of small storage shed blown off.

Thunderstorm Wind, Northampton

When
August 24, 3:15 PM EST
Where
Northampton County, 2 mi W of Cheriton
Measured
61 kt (70 mph)
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
37.280, -76.017

Estimated wind gust of 70 mph. Several trees down. Numerous campers and a few boats damaged at Cherrystone Campground.

Thunderstorm Wind, Westmoreland

When
August 24, 4:15 PM EST
Where
Westmoreland County, Oak Grove
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.183, -77.000

Numerous trees down. A few streets closed due to downed trees.

Thunderstorm Wind, Essex

When
August 24, 4:30 PM EST
Where
Essex County, Caret
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.967, -76.967

Trees down on Route 624.

Thunderstorm Wind, Westmoreland

When
August 24, 4:50 PM EST
Where
Westmoreland County, 4 mi SW of Hague
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -76.700

Numerous trees down.

Thunderstorm Wind, Northumberland

When
August 24, 5:25 PM EST
Where
Northumberland County, Rainswood
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -76.550

Numerous trees down on Ridge Road. Some damage to homes.

Thunderstorm Wind, Northumberland

When
August 24, 5:30 PM EST
Where
Northumberland County, Wicomico Church
Measured
61 kt (70 mph)
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
37.817, -76.383

Roofs blown off boathouses at Ingram Bay Marina. Several trees down in surrounding neighborhoods.

Hail, Northumberland

When
August 24, 5:30 PM EST
Where
Northumberland County, Wicomico Church
Measured
0.75 in hail
Reported by
NWS STORM SURVEY
Coordinates
37.817, -76.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313060, 5313062, 5313061, 5313064, 5313063, 5313125, 5313123, 5313124.